[Skip to Content]
[Skip to Content Landing]
Article
March 12, 1955

CONTACT DERMATITIS FROM CHLORPROMAZINEREPORT OF TWO CASES

Author Affiliations

New York; New Rochelle, N. Y.

JAMA. 1955;157(11):909-910. doi:10.1001/jama.1955.02950280033010c
Abstract

Undesirable and even hazardous reactions to new drugs may not be apparent during the first year or two in which they are clinically used. Such reactions may be explained as coincidental, and, since the experience of any one physician is necessarily limited, the true explanation may require a considerable period. In addition there are no known safeguards by which a sponsoring pharmaceutical firm may with certainty elicit reactions to drugs before releasing them for clinical trial. The following two cases are illustrative of a severe incapacitating skin reaction to chlorpromazine (Thorazine), a new chemical compound [10-(γ-dimethylaminopropyl)-2-chlorophenothiazine hydrochloride] that has been advocated for use in the management of pain and of nausea and vomiting and in the treatment of neuropsychiatrie disorders. Attempts by the pharmaceutical firm that sponsors the drug to ascertain toxic and allergic phenomena had not revealed any evidence that might have warned of the possibility of this serious

First Page Preview View Large
First page PDF preview
First page PDF preview
×